Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 61, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Jul 28, 2021, 10:58 AM EDT. It took effect at Jul 29, 2021, 2:00 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2021, 10:58 AM EDT (14:58 UTC)
- In effect from
- Jul 29, 2021, 2:00 AM EDT
- Expired
- Jul 30, 2021, 2:27 PM EDT
- In force
- 36 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
917 WHUS73 KGRR 281458 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1058 AM EDT Wed Jul 28 2021 LMZ844>849-282300- /O.NEW.KGRR.SC.Y.0061.210729T0600Z-210730T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1058 AM EDT Wed Jul 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 8 AM EDT FRIDAY... * WHAT...North winds 15 to 25 knots with gusts up to 30 knots and waves 2 to 5 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 2 AM Thursday to 8 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
9 follow-up statements
257 WHUS73 KGRR 281858 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 258 PM EDT Wed Jul 28 2021 LMZ844>849-290300- /O.CON.KGRR.SC.Y.0061.210729T0600Z-210730T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 258 PM EDT Wed Jul 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM THURSDAY TO 8 AM EDT FRIDAY... * WHAT...North winds 10 to 20 knots with gusts up to 30 knots and waves 2 to 5 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 2 AM Thursday to 8 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
655 WHUS73 KGRR 290329 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1129 PM EDT Wed Jul 28 2021 LMZ844>849-291130- /O.CON.KGRR.SC.Y.0061.210729T0600Z-210730T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1129 PM EDT Wed Jul 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...North winds 10 to 20 knots with gusts up to 30 knots and waves 2 to 5 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 2 AM Thursday to 8 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
869 WHUS73 KGRR 290737 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 337 AM EDT Thu Jul 29 2021 LMZ844>849-291545- /O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 337 AM EDT Thu Jul 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...North winds 15 to 25 knots with gusts up to 30 knots and waves 2 to 5 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 2 AM Thursday to 8 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The highest winds and largest waves will be this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
039 WHUS73 KGRR 291516 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1116 AM EDT Thu Jul 29 2021 LMZ844>849-292330- /O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1116 AM EDT Thu Jul 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Northwest winds 15 to 25 knots and waves 4 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
552 WHUS73 KGRR 291928 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 328 PM EDT Thu Jul 29 2021 LMZ844>849-300330- /O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 328 PM EDT Thu Jul 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots and waves 4 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
798 WHUS73 KGRR 300108 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 908 PM EDT Thu Jul 29 2021 LMZ844>849-300915- /O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 908 PM EDT Thu Jul 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots and waves 4 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
411 WHUS73 KGRR 300747 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 347 AM EDT Fri Jul 30 2021 LMZ844-845-301600- /O.EXT.KGRR.SC.Y.0061.000000T0000Z-210731T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- 347 AM EDT Fri Jul 30 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...North winds 10 to 20 knots and waves 3 to 5 feet. * WHERE...St Joseph to Holland. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ846>849-301200- /O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 347 AM EDT Fri Jul 30 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...North winds 15 to 25 knots and waves 3 to 5 feet through 8 AM. * WHERE...Holland to Manistee. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
374 WHUS73 KGRR 301452 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1052 AM EDT Fri Jul 30 2021 LMZ844-845-302300- /O.CON.KGRR.SC.Y.0061.000000T0000Z-210731T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- 1052 AM EDT Fri Jul 30 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...North winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...St Joseph to Holland. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
419 WHUS73 KGRR 301827 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 227 PM EDT Fri Jul 30 2021 LMZ844-845-301930- /O.CAN.KGRR.SC.Y.0061.000000T0000Z-210731T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- 227 PM EDT Fri Jul 30 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have diminished and the Small Craft Advisory is cancelled. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 28, 7:12 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 28, 7:12 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 712 AM EDT Wed Jul 28 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 334 AM EDT Wed Jul 28 2021 - Strong to Severe storms Possible Early Thursday - Stronger cold front brings showers Saturday - Prolonged period of cooler weather && .DISCUSSION...(Today through next Tuesday) Issued at 334 AM EDT Wed Jul 28 2021 - Strong to Severe storms Possible Early Thursday It continues to look like Southwest Michigan will have a significant threat of a cluster of thunderstorms, possibly even a derecho moving through this area during the early morning hours of Thursday. The setup for this is better than we typically see for Southwest Michigan. We have tandem jet cores, one on the northern stream and the other on the primary polar jet that come in phase and will significantly deepen the eastern trough. As the shortwave tops the western upper ridge and coming down the into the eastern trough it will strengthen. That of course cause a mid and low level response. Which comes together over northern MN and WI by late this afternoon. The mix layer and most unstable cape in that area will be over 3000 j/kg. The low level jet becomes unusually strong for this time of year and will increase from around 30 knots when the storms develop over WI/MN but will increase to around 45 knots, aimed at central Lake Michigan by around 2 am Thursday. There is strong deep layer shear due the jet cores coming close to this area at that time. Also the cape is deep, model sounding show the EQ near 45,000 ft over our area during the early morning hours of Thursday. The storms will ride the cape gradient southeast into Southwest Lower Michigan by midnight. The storms may be individual cells when they first develop in MN/WI but by the time the get to Michigan they should have merged in some sort of linear feature, meaning gusty winds will be the most likely mode of hazard risk in our area. There is also the threat of an area with 2 to 4 inches of rain along the track of the MCS, which means localized flooding is also possible. These storms will be moving quickly but with the precipitable water near 2 inches, we could see rainfall rates more than high enough to result in areas with more then 2 inches of rain. An isolated tornado would not be out of the question, but that depends on where the surface wave actually tracks. Seems the risk for that would be south and west of Grand Rapids. So the real question is not, will there be these strong to severe storms early Thursday morning, but where will they actually be? As typical of our numerous models that forecast these things the track is anywhere from NE- WI toward N IL to TVC to DTW. It seems to me the real question is where does the surface low track? Just about all the models have the strong storm just east of the track of the surface low. The ECMWF is way north compared to the other models with this feature. Most of the other models have the surface low tracking from southern WI to near Kalamazoo. If that is the track of the surface low, we would have the risk of isolated tornadoes. There would be just enough low level shear and with a low LCL and decent low level cape, that is a real possibly. At this point my best guess is the greatest risk of strong to severe storms will be south and west of Grand Rapids. I do thing locally heavy rain is likely west of US-131 (more or less). Once the storms roll through I would expect some clearing by midday Friday. While the cold front comes through Thursday morning the actual cold air does not get in here until Friday morning. - Stronger cold front brings showers Saturday As I have been writing about all this week, we are seeing a major change to our overall weather pattern take place. This is actually are response of the northern hemisphere wave pattern to MJO tropical convection, which is now in phase 6. That supports cooler than normal temperatures over nearly all of the eastern United States. This will take several shortwaves to get done. The first one will cause the thunderstorms early Thursday. The next one comes through our area in Saturday. Likely we will see more showers and maybe a thunderstorm. The GFS brings the upper level low over Michigan Sunday (fastest run). That would mean enough instability in the afternoon for inland showers and thunderstorms on Sunday into Monday. - Prolonged period of cooler weather We have more shortwaves diving into this eastern trough, so the cool weather and periodic showers will continue most of next week. This is supported by all of our medium range models and there ensembles a well as the MJO teleconnections. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 712 AM EDT Wed Jul 28 2021 I am expecting VFR conditions at all TAF sites today (once the fog mixes out at JXN). An area of strong to severe storms will race southeast from WI into western Lower Michigan in the 03z to 05z time frame. I am expecting (as I wrote earlier) brief IFR conditions as the storms rule through. Expect gusty winds, likely at least brief gusts over 35 knots as these storm roll through. Seems with the current information we have the storms would more impact MKG,GRR,AZO and BTL but less so for JXN and LAN as those sites are at far east. Of course we will better define this as time gets closer to the event. Also, as I wrote in my previous discussion, once this line of storms rolls through VFR conditions should once again prevail. The sky may even clear by 15z or so. && .MARINE... Issued at 334 AM EDT Wed Jul 28 2021 I was thinking we would need a small craft advisory and beach hazard statement on Thursday as the cold air came in behind the first cold front. I am beginning to question that now as it actually seems the cold air does not come in until Friday. We will have to look closer at this in later forecasts. At this point it is to uncertain to issue any sort of Marine headline for that yet. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...WDM DISCUSSION...WDM AVIATION...WDM MARINE...WDM
Hazardous weather outlook, Jul 28, 3:57 AM EDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 357 AM EDT Wed Jul 28 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 357 AM EDT Wed Jul 28 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible late tonight into Thursday morning. At this point, damaging wind gusts look to be the main threat. Isolated tornadoes are not out of the question. Also locally heavy rainfall may result in brief flooding of low areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late tonight into early Thursday. LMZ844>849-290800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 357 AM EDT Wed Jul 28 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible late tonight into Thursday morning. At this point, damaging wind gusts look to be the main threat along with frequent lightning over the waters. The wind and waves will be higher in an near thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late tonight into early Thursday. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:06 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 55 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.